What is GERD?


If you still have heartburn after taking antacids for two weeks, you might have gastroesophageal reflux disease, or GERD. Learn more and call your doctor.

Download the MP3 audio file

Transcript

DR. RODGERS: You eat a slice of pizza and have a burning feeling in your chest or throat, what could it be?

Hi, I'm Dr. Griffin Rodgers, director of the National Institute of Diabetes, Digestive, and Kidney Diseases at NIH.

That burning feeling in your chest or throat could be heartburn. Heartburn happens when the acid in your stomach comes up into your esophagus, the tube connecting your mouth to your stomach.

Heartburn can be brought on by some foods and beverages. If you take antacids and feel better quickly, that's great. However, if you have heartburn twice a week or more, and you've been using antacids for over two weeks, my associate, Dr. Stephen James, has this advice:

DR. STEPHEN JAMES: If you still have heartburn after taking two weeks of antacids, see your doctor. Persistent heartburn can be a symptom of gastroesophageal reflux disease, or GERD. Untreated, GERD can cause serious complications.

DR. RODGERS: For more about GERD, follow us on Twitter @NIDDKgov. This is Dr. Griffin Rodgers.

Related Information

Share